Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 164, NWS State College, PA

September 11, 2013Centre County, Clinton County, Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 11, 2013, 2:06 PM EDT for Centre County, Clinton County, Lycoming County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2013, 2:06 PM EDT (18:06 UTC)
Expired
Sep 11, 2013, 3:00 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Centre County, PA, Clinton County, PA, Lycoming County, PA

The radar

The State College radar (KCCX), 50 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 12:33 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:15 PM EDT, 51 minutes earlier.

Area forecast discussion, Sep 11, 1:15 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
115 PM EDT WED SEP 11 2013

.SYNOPSIS...
AN UNSEASONABLY HOT AND HUMID AIR MASS WILL BE DISPLACED WHEN A
COLD FRONT ARRIVES ON THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR THROUGH LATE THURSDAY AFTERNOON. THE
FRONT WILL BRING ANOTHER TASTE OF FALL WITH BELOW NORMAL
TEMPERATURES EXPECTED FROM FRIDAY INTO THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1 PM UPDATE...
HAVE UPDATED FORECAST FOR WW520. WHILE HEATING HAS GROWN THE CAPES
TO PREV EXPECTED LEVELS...THE WIDESPREAD NATURE OF THE CONVECTION
IS THUS FAR WEAK...AND MAY STAY WEAK AS THE CELLS MAY SUFFICIENTLY
COOL OFF THE AREA BEFORE MUCH SVR THREAT DEVELOPS. BUT THE WATCH
IS FOR THE POTENTIAL...AND SOME POTENTIAL FOR ISOLATED WIND GUSTS
>50KTS DOES EXIST IN THE SW/CENTRAL COS. BUT THREAT GREATER IN THE
NORTH LATER THIS AFTN WITH SOME SHEAR FINALLY EDGING IN.

PREV...
HAZY AND UNCOMFORTABLE AIR WITH 78F DEWPOINT AT KLNS AND
WIDESPREAD L70 DEWPOINTS ELSEWHERE. THE TEMPS ARE GETTING NEAR THE
CONVECTIVE TEMP...AND CU ALREADY GROWING VERY TALL OVER THE
LAURELS. CAPES CRAZY HIGH PER LATEST RUC AND VERIFYING EARLIER
FCSTS. SO THE GOING FCST HAS BEEN HELD INTACT SAVE FOR A BUMP IN
THE POPS FOR THE HIGHER ELEVATIONS WHERE CONFIDENCE HAS INCREASED.
TWEAK OR TWO TO SKY COVER AS WELL. ONE BLIP ON PPI OVER INDIANA CO
IS LIKELY JUST THE FIRST OF THE SCT SHRA TO DEVELOP SHORTLY. EARLY
CONVECTION ALONG THE ALLEGHENIES SIMILARLY FCST TO DO THE SPLIT TO
THE EAST AND NORTH AND MAY AVOID MY CRISPY BROWN LAWN.
DESPITE PWATS NEAR 2 INCHES...WIND PROFILE LENDS ITSELF TO STORM
MOTION STEADY BUT SLOW TO THE NORTHEAST. THUS...NO TRAINING
EXPECTED AND SHOWERS SHOULD BE BRIEF.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE GUIDANCE IS DEPICTING AN INTERESTING MESOSCALE SET-
UP...SHOWING THE BULK OF CONVECTIVE PCPN FOCUSED ALONG THE
ALLEGHENIES...WHERE IT APPEARS COOLER MID-LVL TEMPS AND TERRAIN-
INDUCE LIFT MAY OFFSET SFC MESO RIDGING. THE HIGHER INSTABILITY
AND STEEPER LAPSE RATES ARE FCST E OF THE MTNS ALONG A PRE-
FRONTAL/LEE TROUGH AXIS CENTERED NEAR/ALONG THE SUSQ RIVER.
HOWEVER..700MB TEMPS SHOULD BE SLIGHTLY WARMER TO THE EAST WHICH
MAY ACT TO "CAP" THINGS OFF. FWIW...THE LATEST COSPA (HRRR+RAP)
DATA FAVORS THE ERN SLOPES OF THE ALLEGHENIES CLOSER TO THE LEE-
TROF AXIS. THE SWODY1 HAS NRN PA IN THE SLGT RISK...WHICH IS
LOCATED ON THE SRN EDGE OF THE BETTER WLY DEEP LYR SHEAR LOCATED
ACRS NY AND NEW ENGLAND. GIVEN LOW CONFIDENCE IN THE MESO
DETAILS...WENT WITH A BROAD-BRUSHED APPROACH WITH POPS AND WILL
ALLOW THE DAYSHIFT TO REFINE BASED ON RADAR TRENDS. IT WILL BE
ANOTHER HAZY HOT AND HUMID LATE-SUMMER DAY WITH MAXES IN THE
85-90F RANGE OR +10-15 DEGREES ABOVE EARLY SEPT. NORMALS. SOME
LOCATIONS COULD APPROACH/EXCEED DAILY RECORD HIGHS.

THERE SHOULD BE A LULL IN CONVECTIVE ACTIVITY AFTER DARK AS THE
BLYR COOLS/DESTABILIZES. FOCUS WILL SHIFT TO APPROACHING COLD FRONT
PUSHING SEWD ACRS THE LOWER GREAT LAKES...WITH THE HIGHEST POPS
OVER THE NW MTNS LATE TONIGHT INTO EARLY THU. IT WILL BE ANOTHER
MUGGY OVERNIGHT AND EARLY MORNING WITH LOWS 65-70F AND PATCHY
FOG/HAZE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER RIDGING AND CONTINUING PRESENCE OF SURFACE HIGH PRESSURE
FROM CANADA WILL KEEP PENNSYLVANIA MAINLY DRY THROUGH THE LONG
TERM PERIOD. DEEP UPPER TROF OVER THE CENTRAL AND EASTERN GREAT
LAKES TO START THE PERIOD WILL LIFT OUT INTO NEW ENGLAND FRIDAY
AND SATURDAY...ALLOWING UPPER HEIGHTS TO BECOME MORE ZONAL
THROUGH THE REMAINDER OF PERIOD.

AT THE SURFACE...A COLD FRONT SHOULD BE EXITING TO THE EAST AT THE
START OF THE PERIOD ON FRIDAY...WITH THE FIRST LARGE SFC
ANTICYCLONE BUILDING IN THROUGH THE WEEKEND.

A WEAK SHORTWAVE IS PROGGED TO DROP THROUGH THE UPPER FLOW SOMETIME
MONDAY BRINGING ANOTHER FRONT. THE WEAKNESS OF THE SYSTEM AND THE
DRYNESS OF THE AIR IN PLACE BRINGING INTO QUESTION HOW MUCH PCPN MAY
ACCOMPANY THE FRONT...SO KEPT MINIMAL POPS ATTM. THE SECOND
ANTICYCLONE FOLLOWS TUE INTO WEDNESDAY FOR YET MORE DRY WEATHER.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED TSTORMS ALREADY POPPING UP IN THE SW...AND WILL CONTINUE
INTO THE EVENING. STABILIZATION SHOOULD OCCUR IN THE COLD POOL
OVER SWRN TERMINALS AFTER 21Z. GUSTY WINDS WILL BE POSSIBLE IN THE
DOWNDRAFTS OF ANY CELL. CIGS AND VSBYS MAY DIP TO IFR IF ONE OF
THESE SCT SHRA MOVES OVERHEAD.

LLVL MSTR WILL REMAIN VERY HIGH OVERNIGHT AND LKLY RESULT SOME
MVFR VISBYS. THE FOCUS WILL SHIFT TO A WELL-DEFINED COLD FRONT
PUSHING SEWD FROM THE LWR LKS. EXPECT THIS BOUNDARY TO BE
CONVECTIVELY ACTIVE AS IT CROSSES THE AIRSPACE ON THURSDAY...WITH
THE POTENTIAL FOR STG TO SVR TSTORMS.

STRONG COLD FRONTAL PASSAGE DURING MID-DAY THU WILL CREATE
WIDESPREAD STORMS...WITH MVFR VSBYS/CIGS LIKELY...GENERALLY
BETWEEN 15-18Z IN THE NW AND ENDING AROUND 00Z IN THE SE. COLD AIR
ALOFT UNDER A TROUGH MOVING STEADILY W-E MAY ALLOW SCT SHRA IN
THE WRN HIGHLANDS ON FRIDAY AFTN. OTHERWISE...OUTSIDE THE NORMAL
MORNING FOG...VFR IS EXPECTED FOR FRI.

OUTLOOK...
SAT-SUN...VFR. NO SIG WX.
MON...CFROPA POSS...MAINLY VFR WITH GUSTY WINDS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DANGELO
SHORT TERM...STEINBUGL
LONG TERM...DEVOIR/GARTNER
AVIATION...DANGELO/STEINBUGL
Hazardous weather outlook, Sep 11, 12:44 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1244 PM EDT WED SEP 11 2013

PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-
049>053-121645-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
1244 PM EDT WED SEP 11 2013

...SEVERE THUNDERSTORM WATCH 520 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE AND PUSH
EASTWARD TOMORROW AS A STRONG COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ028-035-036-056>059-063>066-121645-
JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1244 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH SCATTERED
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS THE COLD FRONT
ADVANCES EASTWARD TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Sep 11, 1:19 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
119 PM EDT WED SEP 11 2013

PAZ011-012-017-111815-
CAMERON PA-CLEARFIELD PA-NORTHERN CLINTON PA-
119 PM EDT WED SEP 11 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLEARFIELD...
SOUTHERN CAMERON AND WEST CENTRAL CLINTON COUNTIES...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTH OF LECONTES
MILLS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT KEATING.

THIS WILL IMPACT STATE ROAD 120.

LAT...LON 4144 7809 4125 7790 4122 7794 4121 7794
      4121 7796 4118 7797 4117 7798 4110 7824
      4117 7830 4125 7823

FORECASTER: CERU
Special weather statement, Sep 11, 1:47 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
147 PM EDT WED SEP 11 2013

PAZ018-019-111815-
NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
147 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CENTRE COUNTY...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF WESTERN CENTRE
COUNTY AT 145 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... PENNSYLVANIA STATE
UNIVERSITY...GRAYS WOODS...AND TOFTREES.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 145 AND 164...I-99 BETWEEN MILE MARKERS 60
AND 85.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...
ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26.

LAT...LON 4112 7782 4091 7760 4072 7801 4086 7816

FORECASTER: TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:19 PM EDTSpecial Weather StatementCTPCameron56 min
Sep 11, 1:47 PM EDTSpecial Weather StatementCTPCentre28 min
Sep 11, 2:12 PM EDTSpecial Weather StatementCTPCentre48 min
Sep 11, 2:21 PM EDTSpecial Weather StatementCTPMcKean24 min
Sep 11, 3:29 PM EDTSpecial Weather StatementCTPMifflin46 min
Sep 11, 3:37 PM EDTSpecial Weather StatementCTPPotter53 min
Sep 11, 3:44 PM EDTSpecial Weather StatementCTPTioga46 min
Sep 11, 3:52 PM EDTSpecial Weather StatementCTPUnion53 min
Sep 11, 3:58 PM EDTSevere Thunderstorm WarningCTPClinton, Potter, Tioga62 min
Sep 11, 4:06 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union54 min
Sep 11, 4:07 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Sep 11, 4:17 PM EDTSpecial Weather StatementCTPCambria43 min
Sep 11, 4:23 PM EDTAreal Flood AdvisoryCTPPotter3 hr
Sep 11, 4:42 PM EDTSevere Thunderstorm WarningCTPCambria63 min
Sep 11, 4:47 PM EDTFlash Flood WarningCTPPotter3 hr
Sep 11, 4:53 PM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Mifflin67 min
Sep 11, 4:56 PM EDTSpecial Weather StatementCTPSomerset49 min
Sep 11, 5:01 PM EDTSpecial Weather StatementCTPColumbia29 min
Sep 11, 5:09 PM EDTAreal Flood AdvisoryCTPCameron, Clinton3 hr
Sep 11, 5:21 PM EDTSpecial Weather StatementCTPSnyder, Union54 min
Sep 11, 5:28 PM EDTSpecial Weather StatementCTPNorthumberland62 min
Sep 11, 5:47 PM EDTSpecial Weather StatementCTPPotter43 min
Sep 11, 5:47 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Montour, Northumberland, Schuylkill58 min
Sep 11, 5:53 PM EDTSpecial Weather StatementCTPJuniata, Mifflin22 min
Sep 11, 6:16 PM EDTSpecial Weather StatementCTPFulton44 min
Sep 11, 6:24 PM EDTSpecial Weather StatementCTPJuniata66 min
Sep 11, 6:32 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Montour, Northumberland, Schuylkill, Snyder58 min
Sep 11, 6:33 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter57 min
Sep 11, 7:01 PM EDTFlash Flood WarningCTPMcKean, Potter3 hr
Sep 11, 7:09 PM EDTSpecial Weather StatementCTPSchuylkill21 min
Sep 11, 7:14 PM EDTSpecial Weather StatementCTPFranklin61 min
Sep 11, 7:37 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill53 min
Sep 11, 7:44 PM EDTSpecial Weather StatementCTPSchuylkill46 min
Sep 11, 7:50 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter55 min
Sep 11, 7:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.